I have been on the Loestrin 23 Fe for about 4 years now. I have never had any trouble with my periods. About 3 months ago my periods became lighter lasting 2-3 days so i panicked and took a pregnancy coming out negative. This time i got my period on the regular day i was supposed to get it and it has been a whole week and i still have some bleeding. it varies from being dark in color to kind of redish no enough to stain a pad it is only present when i wipe. I was just wondering if this was normal while taking birth control. i have never had any problems like this since i started taking the pill so i started worrying it was something dangerous. i am really nervous in taking a pregnancy test because i really dont want to be pregnant that is why i am taking the birth control pill.. So should i worry about this or is it something normal to experience while on the pill?
Dear mari2gonz9: Your question is an excellent one. Yes, It is very common for women using birth control pills (BCPs) to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow--hence the shorter and lighter aspect. This more scant flow will appear as a dark brown color (due to increased contact with oxygen in the air), and thick consistency.
So why did this just suddenly happen? Generally, the longer a women uses a BCP the more likely it is that she will develop a thin lining inside the uterus. Actually this is good as a thin lining is a healthy lining. With your specific BCP, the manufacturer actually advertised it as a way to get lighter and lighter flows which might even disappear.
You did the right thing in checking a pregnancy test first. If you continue to have almost absent flows (and it bothers you) your GYN can switch you to a different brand and/or formula of BCP.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.